More lower intestinal perforations in RA patients on tocilizumab

Reuters Health Information: More lower intestinal perforations in RA patients on tocilizumab

More lower intestinal perforations in RA patients on tocilizumab

Last Updated: 2016-07-29

By Will Boggs MD

NEW YORK (Reuters Health) - Tocilizumab therapy is associated with a significant increase in the risk of lower intestinal perforation in patients with rheumatoid arthritis, researchers from Germany report.

"This comparison showed that lower intestinal perforations (LIPs) occur significantly more often under tocilizumab treatment than under other biological or conventional synthetic" disease-modifying anti-rheumatic drugs (DMARDs), Dr. Anja Strangfeld from German Rheumatism Research Center, Berlin, told Reuters Health by email. "A clinically important point is that the majority of patients who experienced a LIP did not have a history of diverticulitis."

The clinical development program of tocilizumab, which targets the interleukin 6 (IL-6) receptor, identified gastrointestinal perforations as an important risk. A subsequent integrated safety analysis of eight trials and their extensions determined the incidence to be 2.8 cases/1,000 patient-years, Dr. Strangfeld and colleagues note in their report, online July 12 in Annals of the Rheumatic Diseases.

The team used data from the Rheumatoid Arthritis Observation of Biologic Therapy (RABBIT) register to identify risk factors for LIP and to examine the clinical signs and symptoms of LIP events.

Among more than 13,000 patients included in the register, there were 37 GI perforations localized in the lower gastrointestinal tract. The incidences were very low in association with conventional synthetic DMARDs (0.6/1,000 py), TNF inhibitors (0.5/1,000 py), abatacept (0.5/1,000 py), and rituximab (0.2/1,000 py).

In contrast, the incidence was much higher among patients exposed to tocilizumab (2.7/1,000 py), the researchers found.

In multivariate analysis, the risk of LIP was 4.5 times higher with tocilizumab than with conventional synthetic DMARDs.

Other factors independently associated with a higher risk of LIP included older age and current and cumulative use of glucocorticoids and NSAIDs.

Unlike patients taking conventional synthetic DMARDs or TNF inhibitors, only a minority of patients who developed LIP while taking tocilizumab (three cases, 27%) reported acute abdominal pain, and only one of these 11 tocilizumab patients had elevated CRP values.

Mortality in the 30 days after perforation was higher for patients on tocilizumab (46%) than overall (24%), but this difference fell short of statistical significance.

"Lower intestinal perforations occur more frequently under treatment with tocilizumab compared to other DMARD treatments," Dr. Strangfeld concluded. "The symptoms of perforations might be mild (and can therefore be easily overseen), and CRP is not a valid diagnostic marker under treatment with tocilizumab."

The RABBIT register is supported by multiple drugmakers, though the researchers had full academic freedom to conduct this analysis. Dr. Strangfeld and her colleagues reported financial ties to several drug companies.

SOURCE: http://bit.ly/2agNnjd

Ann Rheum Dis 2016.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.